Literature search reveals that the data on bone-specific effects of newer AEDs is limited with conflicting results.
Oxcarbazepine, gabapentin and for levetiracetam in preclinical studies are associated with alterations of bone metabolism.
Epilepsy is itself known to increase bone loss and the risk of fractures by a variety of mechanisms such as restrictions of physical activity imposed by seizures, coexisting neurological deficits, and seizure-related falls Bone biopsies and dual energy X-ray absorptiometry (DEXA) which are the gold-standard technique has provided both histological as well as radiographic evidence of bone abnormalities.
Bone loss associated with the use of AED is usually insidious and asymptomatic to start with and goes unrecognized for a long period and often untreated.
The main effects include hypocalcemia, hypophosphatemia, reduced serum levels of Vitamin D, increase in parathormone (PTH) levels, and alterations in bone turnover markers.
The CYP450 enzyme-inducing AEDs such as phenytoin, phenobarbital, carbamazepine, and primidone are the most common AEDs associated with bone disorders while the data regarding the effect of valproate and newer AEDs such as lamotrigine, gabapentin, vigabatrin, levetiracetam, and topiramate on bone metabolism and bone density are scanty and controversial.
Deficiency of Vitamin D is commonly described as a cause for the bone loss in epileptic patients while others being decreased absorption of calcium, increased PTH levels, and inhibition of calcitonin secretion, etc.
However, there are no formal practical guidelines for the management of bone disease among those taking AEDs.
A large number of AEDs are available in the market.
Use of newer AEDs is becoming increasingly prevalent due to their increased tolerability, although conventional medications are still being used in older patients.